Perspectives in MS
Perspectives in MS

Safety Update

TEXT SIZE: A A A

As I promised in an earlier posting, I would periodically update the safety information on Tysabri and other medications in MS.  Every month, the company that makes Tysabri, Biogen, publishes updated information on the number of PML cases.

According to the most recent numbers, 92,200 people have been exposed to Tysabri and there have been 193 patients diagnosed with PML.  39 of 193 (20%) of the patients with PML have died.  According to the statement from Biogen "the patients who are alive have varying levels of disability, ranging from severe to moderate to mild." The rates of PML continue to be lower in the United States than in Europe. 

In the United States, 50,004 patients have taken Tysabri and there have been 71 cases of PML.  In Europe, only 35,724 patients have taken Tysabri and there have been 112 cases of PML.  Most likely, this reflects the increased usage of immunosuppressant drugs in Europe compared to the US (note that the interferons and Copaxone are not considered immunosupressants.)  In the rest of the word, 6,431 patients have taken Tysabri and there have been 10 cases of PML.

As the graph below shows, the incidence of PML peaks at about 27 infusions and decreases after that.  It is certainly good news that the rate of PML does not continue to increase the longer one has been on the medication.

 

With regards to Gilyena, the medication has been prescribed to over 20,000 patients thus far.  Unfortunately, the first death likely due to Gilyena since the drug was approved by the FDA occurred recently.  I do not know the details of the case, but a 59 year-old woman died after taking her first dose of the medication. 

Gilyena can lead to a slow heart rate during the first dose and thus patients need to be monitored for 6 hours after taking the medication for the first time.  Apparently this patient had no problems during this 6 hour observation period, but was found dead the next day.  It might turn out that the patient's death had nothing to do with Gilyena and was just a coincidence, but in all likelihood there was a relationship. 

This suggests that the medication should be used with extra caution in older patients or those with known cardiac disease.  However, with only one such case in over 20,000 patients who have taken the medication, cardiac problems are still very rare.  I will provide more details of this case if I learn more. 

  • 1

Tags: Health Care & Insurance

Was this article helpful? Yes No
Advertisement

About the Author

Dr. Howard is a neurologist & psychiatrist, and an expert in multiple sclerosis.

Recent Blog Posts

Advertisement
Advertisement